Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Can red palms be a sign of hormonal changes?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9545 Questions
3 weeks ago I went on Avapro for blood pressure. 2 or 3 days into the meds I got my period for the first time in a year. Last Saturday I noticed my palms were bright red with broken capillaries. I stopped taking the medicine, but that was 6 days ago and my palms are still red (and sort of feel like they burn sometimes), I'm naseauous, tired, achy and wake up every morning with intestinal discomfort and have to go to the bathroom (looks normal, though, so does my urine). I'm really scared. I called my doc and he didn't think it was my liver because I just had blood work and the liver panels were normal. I do have a large 17 mm multiloculated cyst in the right lobe of my liver that was diagnosed 3 years ago. I haven't had any symptoms of liver issues before and I'm not yellow now or vomiting, just naseausous. Can the red palms be hormonal if gong through the change of life? I'm 52 years old and like I said hadn't had my period for a year until I started the BP meds. My breasts also hurt. I made an appointment with the doc and the gynocologist for next week, but I'm in panic mode right now. The only thing I can find on red palms is liver on the internet.
Posted Thu, 26 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakhi Tayal 48 minutes later

Thanks for writing to us.

The red palms that you are having can be either due to allergy ( from soap or medicines ) or can be due to the hormonal changes your body is going through as you are nearing the menopause.

Burning sensation of palms and soles is commonly seen in perimenopausal age- group and it can be associated with redness also due to vasodilatation.

The hurting of breasts is again seems to be related to high estrogen levels (as you are having periods after one year) or can be aggravated by mild fluid retention caused by anti hypertensives.

I encourage you to see your liver dysfunctions.

In the absence of liver dysfunctions, red palms is not a symptom that is associated with any emergency condition. So you need not panic. You can request your gynaecologist to get your hormonal levels examined and ultrasound scan of lower abdomen will also be helpful in diagnosing any GI problem you might have.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow ups.

Above answer was peer-reviewed by
Follow-up: Can red palms be a sign of hormonal changes? 2 hours later
You were very helpful. Thank you very much. My only other question would be that I stopped taking the Avapro 6 days ago, so I would imagine it is a slim chance that an allergy to this medicine caused the red palms?

I'm only asking because I'd like to start taking it again to keep my pressure down. My family doc didn't think it was the medicine to begin with, but agreed for me to go off it for a few days to see if the hands cleared up. They haven't. So, if it can't be an allergic reaction after being off for 6 days, I'd like to start them again. I didn't seem to have many side effects from the Avapro, which is surprising because I usually have low tolerance for drugs. It was also doing a good job of keeping my pressure down. But, if an allergic reaction can last more than 6 days, I don't want to take it.

Thank you again. You have made me feel a lot better about the situation. I will have my doctor order an ultra sound of my liver to be safe and blood work, as well.
Answered by Dr. Rakhi Tayal 7 hours later

Thanks for writing back.

The red palms are least likely to be due to allergy caused by Avapro. You can safely resume taking the drug. Avapro is a good choice as an antihypertensive with very few side effects and good efficacy.

Sincerely hope it will help.
Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor